Alert archive / New Hampshire / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 210, NWS Gray, ME
NWS Gray, ME issued this severe thunderstorm warning at Aug 16, 2008, 3:27 PM EDT for Strafford County, New Hampshire. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 16, 2008, 3:27 PM EDT (19:27 UTC)
- Expired
- Aug 16, 2008, 4:00 PM EDT
- In force
- 33 min
- Issued by
- NWS Gray, ME
- Area
- Storm-based polygon
County Strafford County, NH
The nearest sounding before it
Chatham, MA (KCHH), launched 12:00Z, 7.5 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 35 J/kg
- Mixed-layer CIN
- -112 J/kg
- Mixed-layer LCL
- 792 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- -92 m²/s²
- 0-3 km storm-relative helicity
- -27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 10:40 AM EDT, 4 hours 47 minutes earlier.
Area forecast discussion, Aug 16, 10:40 AM EDT, 4 hours 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAY ME 1040 AM EDT SAT AUG 16 2008 .SYNOPSIS... AN UPPER LEVEL DISTURBANCE WILL CROSS THE REGION TODAY...BRINGING SHOWERS AND THUNDERSTORMS TO THE REGION. A COLD FRONT WILL APPROACH THE WESTERN MOUNTAINS OF MAINE SUNDAY. ANOTHER COLD FRONT WILL CROSS THE REGION ON TUESDAY. A BERMUDA HIGH WILL THEN BUILD OFF THE MID ATLANTIC COASTLINE THROUGH LATE NEXT WEEK. && .NEAR TERM /UNTIL 7 PM THIS EVENING/... AT 1000 AM VISIBLE SATELLITE SHOWS SIGNIFICANT BREAKS IN CLOUD COVER ACROSS NEW HAMPSHIRE AND FAR SOUTHERN MAINE...AS FOG AND STRATUS BURN OFF. SHOWERS DIMINISHING...BUT CLOUDS AND STRATUS REMAIN IN MOST OF EASTERN MAINE. EXPECT SUNSHINE TO BE RATHER SHORT LIVED...WITH STEEP LOW LEVEL LAPSE RATES...SHOULD SEE CUMULUS DEVELOP AFTER AN COUPLE HOURS OF SUN IN MOST LOCATIONS. LOOKING TO THIS AFTERNOON...WHERE THERE IS SOME POTENTIAL FOR STRONG THUNDERSTORMS. WIND PROFILE ON 12Z SOUNDING SHOWS LIGHT WINDS UP TO 700 MB. WINDS ARE FORECAST TO PICK UP SLIGHTLY...WITH NAM/GFS CONSENSUS POINTING TO 15 KT WINDS AT 700 MB IN SOUTHERN NEW HAMPSHIRE...AND 10 KTS NORTH. ML CAPES AT GYX/CON GENERALLY POINT TO CAPES AROUND A 1000 J/KG...BASED ON SURFACE DEW POINTS AROUND 60. GIVEN RATHER STEEP LAPSE RATES...SLIGHTLY HIGHER DEW POINTS/TEMPERATURES YIELD A HIGHER AND RATHER THICK CAPE SOUNDING. GIVEN THIS...FEEL PULSE SEVERE STORMS WILL BE OUR MAIN THREAT TODAY. LOW FREEZING LEVELS WITH THE CROSSING OF THE UPPER TROF WILL MAKE SEVERE HAIL EASIER TO ATTAIN...WITH WINDS A SECONDARY THREAT. FEEL CAPES ARE ENOUGH TO SUPPORT MULTIPLE SEVERE STORMS TODAY...MAINLY SHORT LIVED PULSE STORMS...WITH MULTI-CELLULAR STRUCTURE LESS LIKELY GIVEN WIND PROFILE. THERE IS SOME FLASH FLOODING THREAT TODAY...THOUGH EXPECT THE INCREASE IN WIND SPEEDS AT 700 MB WILL BE JUST ENOUGH TO HAVE MOST CELLS HAVE SOME MOTION. CELLS WERE VERY SLOW TO MOVE THROUGH BRIDGTON THIS MORNING. THE MAIN AREA OF CONCERN IS NORTH...AS THE UPPER TROF AXIS ITSELF MOVES ACROSS...THERE COULD BE BACKBULDING POTENTIAL. BASED ON THIS MAINTAIN ENHANCED WORDING WITH MENTION OF HAIL...WINDS...AND HEAVY RAIN. OTHERWISE...TWEAKED SKY/RADAR/TEMPS TO MATCH CURRENT OBS...AND ANTICIPATED STORM DEVELOPMENT. && .SHORT TERM /7 PM THIS EVENING THROUGH 6 PM SUNDAY/... CONVECTION QUICKLY DISSIPATES MOST AREAS AROUND SUNSET TONIGHT. ONCE AGAIN...AREAS OF FOG DEVELOPING AFTER MIDNIGHT. CLOUDS WILL INCREASE WITH ANY APPROACHING LIGHT RAIN SHOWERS NEAR THE WESTERN MOUNTAINS OF MAINE BY MORNING. COMBINATION OF MET/MAV NUMBERS ACCEPTED. && .LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/... MAJOR PATTERN CHANGE CONTINUES UNDERWAY. A FEW MORE WEAK TROFS WILL MOVE THRU THE AREA SUN AND AGAIN TUE. AFTER THESE EXIT WE BECOME SET UP FOR A VERY BROAD/LARGE EAST COAST SFC/UPPER RIDGE TO BUILD AND EVENTUALLY BECOME A BERMUDA HIGH SETUP WHICH WILL FIND A HOME AND BECOME STATIONARY LATER IN THE WEEK. BY LATE IN THE WEEK TEMPS WILL BECOME HOT WITH INCREASING DEWPOINTS MAKING FOR UNCOMFORTABLE CONDITIONS BY THU/FRI. GUIDANCE TEMPS ALL APPEAR LOW FOR LATER IN THE WEEK SO MADE SOME ADJUSTMENTS UPWARD FOR THE MAXS AND MINS. FURTHER ADJUSTMENTS TO THE UPSIDE FOR LATER IN THE WEEK ARE LIKELY BUT FOR NOW JUST TRYING TO MAKE CLEAR THE TREND. && .AVIATION /14Z SATURDAY THROUGH WEDNESDAY/... SHORT TERM...AREAS OF LIFR CONDITIONS GRADUALLY LIFTING NEAR THE COAST THIS MORNING. ELSEWHERE...MAINLY VFR UNTIL SHOWERS ENTER THE REGION FROM WEST TO EAST THIS MORNING. SCATTERED TSTMS THIS AFTERNOON. LONG TERM...GENERALLY VFR CONDS. && .MARINE... SHORT TERM...RELATIVELY QUIET EXCEPT FOR THE AREAS OF FOG EARLY THIS MORNING AND AGAIN LATER TONIGHT. LONG TERM...LIGHT WINDS/SEAS EXPECTED. && .GYX WATCHES/WARNINGS/ADVISORIES... ME...NONE. NH...NONE. MARINE...NONE. && NEAR TERM...APFFEL
Hazardous weather outlook, Aug 16, 7:22 AM EDT, 8 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAY ME 722 AM EDT SAT AUG 16 2008 MEZ007>009-012>014-018>028-NHZ001>010-013-014-171130- NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD- SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK- INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO- COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO- NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL- SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP- STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM- 722 AM EDT SAT AUG 16 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS TODAY MAY DROP VERY HEAVY RAINFALL IN A SHORT PERIOD OF TIME. LOCALIZED FLOODING IS POSSIBLE. ALSO...THE STORMS MAY PRODUCE SMALL HAIL AND GUSTY WINDS. PATCHY DENSE FOG EARLY WILL SLOWLY DIMINISH. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. ANZ150>154-171130- STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY- PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY- CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM- 722 AM EDT SAT AUG 16 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED.
In the hours before
Local storm report, Aug 16, 1:54 PM EDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
154 PM EDT SAT AUG 16 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0128 PM HAIL UPTON 44.69N 71.01W
08/16/2008 E0.75 INCH OXFORD ME PUBLIC
DIME SIZED HAIL FROM PUBLIC.
&&
KIRKALocal storm report, Aug 16, 2:46 PM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
246 PM EDT SAT AUG 16 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM HAIL 5 E ANDOVER 43.44N 71.72W
08/16/2008 E0.75 INCH MERRIMACK NH PUBLIC
3/4 INCH HAIL IN EAST ANDOVER.
0220 PM HAIL BRISTOL 43.59N 71.74W
08/16/2008 E1.00 INCH GRAFTON NH PUBLIC
0230 PM HAIL BRISTOL 43.59N 71.74W
08/16/2008 E0.75 INCH GRAFTON NH PUBLIC
MULTIPLE REPORTS OF 3/4 INCH HAIL.
&&
SJCSpecial weather statement, Aug 16, 2:54 PM EDT, 33 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 254 PM EDT SAT AUG 16 2008 MEZ018-023-161945- COASTAL YORK-INTERIOR YORK- 254 PM EDT SAT AUG 16 2008 ...STRONG THUNDERSTORMS WILL IMPACT YORK COUNTY THROUGH 345 PM EDT... AT 254 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED OVER SOUTH BERWICK...OR ABOUT 5 MILES NORTHEAST OF DOVER...MOVING NORTHEAST AT 7 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND VAUGHAN WOODS STATE PARK...SOUTH BERWICK...BERWICK...SOMERSWORTH...NORTH BERWICK AND WELLS THROUGH 345 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...HEAVY DOWNPOURS...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED. MC
Special weather statement, Aug 16, 3:01 PM EDT, 26 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 301 PM EDT SAT AUG 16 2008 MEZ018-NHZ006-009-010-161945- BELKNAP-INTERIOR YORK-SOUTHERN CARROLL-STRAFFORD- 301 PM EDT SAT AUG 16 2008 ...STRONG THUNDERSTORMS WILL IMPACT BELKNAP COUNTY...STRAFFORD COUNTY...YORK COUNTY AND CARROLL COUNTY THROUGH 345 PM EDT... AT 301 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 3 MILES NORTHWEST OF MIDDLETON...OR ABOUT 13 MILES SOUTH OF OSSIPEE...MOVING NORTHEAST AT 8 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND EAST ALTON...NEW DURHAM...MIDDLETON...WENTWORTH STATE PARK...BROOKFIELD...WAKEFIELD... WEST NEWFIELD...EMERY MILLS...SHAPLEIGH AND ACTON THROUGH 345 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...HEAVY DOWNPOURS...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED. MC
Special weather statement, Aug 16, 3:05 PM EDT, 22 minutes before
MSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 305 PM EDT SAT AUG 16 2008 NHZ013-161945- INTERIOR ROCKINGHAM- 305 PM EDT SAT AUG 16 2008 ...STRONG THUNDERSTORMS WILL IMPACT ROCKINGHAM COUNTY THROUGH 345 PM EDT... AT 305 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED ALONG A LINE EXTENDING FROM 7 MILES WEST OF AUBURN TO 7 MILES SOUTHWEST OF LONDONDERRY...OR ALONG A LINE EXTENDING FROM 4 MILES NORTH OF MANCHESTER TO HUDSON...MOVING NORTHEAST AT 14 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND LONDONDERRY...DERRY...AUBURN...CANDIA AND CHESTER THROUGH 345 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...HEAVY DOWNPOURS...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED. MC
Special weather statement, Aug 16, 3:14 PM EDT, 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 314 PM EDT SAT AUG 16 2008 MEZ019-024-161945- COASTAL CUMBERLAND-INTERIOR CUMBERLAND- 314 PM EDT SAT AUG 16 2008 ...STRONG THUNDERSTORMS WILL IMPACT CUMBERLAND COUNTY THROUGH 345 PM EDT... AT 314 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 4 MILES SOUTHEAST OF NORTH WINDHAM... MOVING NORTHEAST AT 15 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND NORTH WINDHAM...GRAY...CUMBERLAND...YARMOUTH AND NORTH YARMOUTH THROUGH 345 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...HEAVY DOWNPOURS...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS UP TO 45 MPH CAN BE EXPECTED. SJC
The office that day
Everything else NWS Gray, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 12:53 PM EDT | Severe Thunderstorm Warning | GYX | Oxford | 52 min |
| Aug 16, 1:21 PM EDT | Severe Thunderstorm Warning | GYX | Oxford | 39 min |
| Aug 16, 1:58 PM EDT | Areal Flood Advisory | GYX | Oxford | 2 hr |
| Aug 16, 2:18 PM EDT | Severe Thunderstorm Warning | GYX | Oxford | 42 min |
| Aug 16, 2:55 PM EDT | Severe Thunderstorm Warning | GYX | Franklin, Oxford | 35 min |
| Aug 16, 2:56 PM EDT | Severe Thunderstorm Warning | GYX | Somerset | 34 min |
| Aug 16, 3:01 PM EDT | Severe Thunderstorm Warning | GYX | Cumberland, Oxford | 44 min |
| Aug 16, 3:20 PM EDT | Severe Thunderstorm Warning | GYX | Cumberland | 40 min |
| Aug 16, 3:22 PM EDT | Severe Thunderstorm Warning | GYX | Oxford | 38 min |
| Aug 16, 3:23 PM EDT | Severe Thunderstorm Warning | GYX | Androscoggin, Oxford | 37 min |
| Aug 16, 3:31 PM EDT | Severe Thunderstorm Warning | GYX | Cumberland | 44 min |
| Aug 16, 3:39 PM EDT | Severe Thunderstorm Warning | GYX | Franklin, Somerset | 36 min |
| Aug 16, 3:46 PM EDT | Areal Flood Advisory | GYX | Franklin, Somerset | 119 min |
| Aug 16, 3:51 PM EDT | Severe Thunderstorm Warning | GYX | York | 39 min |
| Aug 16, 3:54 PM EDT | Special Marine Warning | GYX | 66 min | |
| Aug 16, 3:55 PM EDT | Severe Thunderstorm Warning | GYX | Androscoggin, Cumberland, Oxford | 35 min |
| Aug 16, 4:08 PM EDT | Severe Thunderstorm Warning | GYX | Somerset | 37 min |
| Aug 16, 4:20 PM EDT | Severe Thunderstorm Warning | GYX | Cumberland | 40 min |
| Aug 16, 4:22 PM EDT | Areal Flood Advisory | GYX | Cumberland | 113 min |
| Aug 16, 4:25 PM EDT | Areal Flood Advisory | GYX | Androscoggin, Oxford | 2 hr |
| Aug 16, 4:41 PM EDT | Flash Flood Warning | GYX | Androscoggin, Oxford | 2 hr |
| Aug 16, 4:55 PM EDT | Severe Thunderstorm Warning | GYX | Cumberland, York | 35 min |
| Aug 16, 4:58 PM EDT | Special Marine Warning | GYX | 92 min | |
| Aug 16, 5:01 PM EDT | Areal Flood Advisory | GYX | Kennebec, Somerset | 119 min |
| Aug 16, 5:36 PM EDT | Severe Thunderstorm Warning | GYX | Kennebec, Knox, Waldo | 39 min |
| Aug 16, 5:48 PM EDT | Areal Flood Advisory | GYX | Franklin, Kennebec, Somerset | 117 min |
| Aug 16, 6:17 PM EDT | Areal Flood Advisory | GYX | Cumberland | 118 min |
| Aug 16, 1:17 PM EDT | Areal Flood Advisory | GYX | Strafford | 118 min |
| Aug 16, 2:27 PM EDT | Severe Thunderstorm Warning | GYX | Belknap, Grafton | 33 min |
| Aug 16, 2:42 PM EDT | Severe Thunderstorm Warning | GYX | Merrimack | 33 min |
| Aug 16, 2:48 PM EDT | Severe Thunderstorm Warning | GYX | Rockingham | 42 min |
Nearby
Severe Thunderstorm Warnings in New Hampshire, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.